NeuroGenesis, Inc. A New Beginning For Life!
Antidepressants May Come With Dangerous Side Effects
Health Sciences Institute -Alert - October 31st, 2001
Home Products Scientifically Stress Opportunity Order Options
Over a decade ago, my father was diagnosed with chronic lymphocytic leukemia. Since then, I've been very open about his disease when talking with friends, colleagues...really with anyone who asked or was interested.
Yet, he suffers from another illness I've been silent about: depression.
Sadly, it's not out of concern for his privacy. Rather, it's because of the strong stigma associated with it. Leukemia...tragic, poor guy, can't the doctors do anything? Depression...why doesn't he just snap out of it?
Unfortunately, my father is not alone. Today, members of three generations of my family are on prescription antidepressants to deal with this difficult and deeply personal illness.
I'm not talking about "the blues" or having a particularly stressful day. I'm talking about people who are uncertain about how they will get out of bed that morning, crying for days after spilling ice cream on the counter, not opening their mail for weeks at a time because they simply can't face the sheer volume of it.
So as a member of this family, I admit that I've been very grateful for antidepressants because they have let the people I love get out of bed every morning and face the day.
Yet, as the director of HSI, I've tried to work with them and their doctors to find suitable natural alternatives that are effective enough to give the results they need but without the long list of side effects associated with the drugs. And the list continues to grow. Now we are discovering a new side effect, the risks which increase with age.
A new study published in the British Medical Journal shows that the use of antidepressants can increase the risk of upper gastrointestinal bleeding for people over 65. And the newer types of antidepressants - the ones now prescribed most often - are the worst offenders.
All antidepressants work by manipulating the brain's use of serotonin, the chemical largely responsible for your mood. Under ideal conditions, the brain cells secrete serotonin in response to signals from other parts of the brain. The serotonin then travels across synapses and bonds with serotonin receptors on other cells. After all the receptors are full, the original cell reabsorbs any unused serotonin, a process known in medical terms as "reuptake." Antidepressants work by interfering with the reuptake process, allowing more serotonin to circulate freely in the brain. More circulating serotonin makes you feel calm, peaceful, and content.
But the newest and most popular class of antidepressants, called selective serotonin reuptake inhibitors (SSRIs), blocks even more serotonin from being reabsorbed. And while this has been praised as a breakthrough in the treatment of depression, it also robs the platelets of serotonin, which they need for clotting. Usually, platelets use the excess serotonin absorbed during reuptake. But when that supply is blocked by SSRIs, the platelets have less serotonin to work with - and consequently, the blood is thinner.
Thinner blood may be a good thing for some people; many take prescription drugs or aspirin each day for just that benefit. But this may be a case of too much of a good thing. According to the BMJ study, doctors have reported many years' worth of anecdotal evidence associating SSRIs with a "variety of bleeding events." But until now, there hadn't been much well-designed, in-depth research into this dangerous side effect.
In the new study, researchers tracked 317,824 people over 65 in Ontario, Canada, from 1992 to 1998.
Participants took a variety of antidepressants. The researchers classified them according to the strength of their inhibition effect. For example, SSRIs like paroxetine (Paxil), sertraline (Zoloft), and fluoxetine (Prozac) were in the high group. Older tricyclic antidepressants like imipramine (Impril, Tofranil) and amitriptyline (Elavil, Levate) were classified as intermediate, while desipramine (Norpramin) and doxepin (Sinequan) were classified as low.
In short, here's what they found: the higher the inhibition of serotonin, the greater the risk of upper gastrointestinal bleeding. During the study period, 974 participants had upper GI bleeding incidents. Of those, 41 percent occurred in people taking drugs in the high group. The risk of gastrointestinal bleeding jumped more than nine percent between the low and intermediate groups, and another nine percent between the intermediate and the high group.
They also found that certain groups are at even greater risk from these drugs. For instance, people in their 80s had nearly three times the risk of a upper GI bleed as people between 65 and 70. People with prior gastrointestinal bleeding had nearly five times the risk as people who had never had the problem. And a variety of drugs were found to compound the effects; for example, use of glucocorticoids or anticoagulants doubled the risk, while use of NSAIDs increased the risk nearly three times.
This may be the most recently studied side effect of SSRIs, but it is hardly the only one. SSRIs can also cause nausea, headache, anxiety, dry mouth, insomnia, sexual dysfunction, diarrhea, and tremors. The worst possible side effect is serotonin syndrome, a frightening condition characterized by psychotic episodes. Side effects from Paxil (a popular SSRI in the high group) can be so extreme that users have filed a lawsuit against its manufacturer. The suit claims that users endured horrific side effects like electric-like shocks and suicidal thoughts when they stopped taking the drug.
If you are over 65 and you take an SSRI antidepressant, talk to your doctor about your risk of upper GI bleeding. This study tells us that you are at particular risk if you are 80 or older, have had previous episodes of bleeding, or have diabetes. Taking SSRIs in conjunction with some drugs may also increase your risk; talk to your doctor if you regularly take NSAIDs, aspirin, glucocorticoids, anticoagulants, or peptic ulcer treatment.
And remember, as I mentioned above, prescription antidepressants are NOT the only option for dealing with depression. Some people have found relief simply by addressing underlying nutrient deficiencies.
Studies have found that many people respond just as well to these natural therapies as they do to prescription antidepressants, without the toxic side effects. However, there are still concerns about drug interactions, particularly with St. John's Wort. Take stock of all medications you take and discuss the change with your doctor before switching. And NEVER take St. John's Wort while taking SSRIs - that can also lead to serotonin syndrome.
If you've been taking antidepressants and have been helped by them, the idea of discontinuing them can be daunting in itself. Make sure you discuss any treatment decisions and concerns not only with your physician but with your therapist, as well.
To Your Good Health,
Jenny Thompson Health Sciences Institute
©1996 - 2017 Advanced Marketing - An Independent NeuroGenesis Distributor
This is an Independent NeuroGenesis© Consultant Website and NOT a Company website.
All information and opinions expressed on this site are that of the consultant and not endorsed by the company. No income is guaranteed or implied as an Independent Consultant.
NeuroGenesis® is not intended to prevent or cure any disease, illness, or condition. If you have concerns please consult your physician.
NeuroGenesis® is a Registered Trademark of NeuroGenesis ©